You get up in the morning, and your ears are ringing. They were fine yesterday so that’s peculiar. So you start thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.
Could the aspirin be the cause?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that certain medications can produce tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop using it?
What’s The Link Between Tinnitus And Medications?
The long standing rumor has associated tinnitus symptoms with countless medications. But what is the truth behind these rumors?
The common notion is that tinnitus is widely viewed as a side effect of a diverse swath of medicines. But the fact is that only a small number of medicines lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some theories:
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
- Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough individuals will start taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Starting a new medicine can be stressful. Or more often, it’s the underlying condition that you’re using the medication to treat that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medication producing the tinnitus. It’s the stress of the entire ordeal, though the confusion between the two is rather understandable.
Which Medications Can Trigger Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in some antibiotics. These strong antibiotics are usually only used in extreme situations and are known as aminoglycosides. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. Creating diuretics have been known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you may normally encounter.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin might have been what caused your tinnitus. But here’s the thing: Dosage is again very important. Typically, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by standard headache doses. But when you quit using high doses of aspirin, fortunately, the ringing tends to go away.
Consult Your Doctor
There are a few other medicines that may be capable of causing tinnitus. And there are also some odd medication combinations and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.
That being said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.